The impact of medications on your teethMarch 10, 2020 5:49 am
If you are taking regular medications, then it’s worth checking out if there are any ingredients or side effects that could have an impact on your dental health. It’s not commonly known, but many medicines contain ingredients that, while good for the condition they’re treating, can negatively affect teeth or gums.
- Dry mouth
Dry mouth, called xerostomia, is the most common side effect. Dry mouth is where you aren’t producing enough saliva. This is very important as saliva performs some essential tasks – it neutralizes acid produced by bacteria in the mouth, and it rinses out food detritus that could otherwise feed those same bacteria. If you aren’t producing enough saliva, then you aren’t keeping those bacteria at bay. This means that bacteria could grow, causing damage to tooth enamel and, over time, decay and cavities that need to be fixed by a dentist. Decongestants, antihistamines, antacids and certain medications for high blood pressure, are common culprits for this condition. If this impacts you, it’s best to try and drink more water to compensate, or chew sugar-free gum to stimulate saliva glands. You may also want to try artificial saliva products that supplement your saliva production.
Aspirin is a blood thinner, there to prevent the risk of a blood clot in the body. Sometimes this can cause unexpected bleeding, particularly in the mouth. Some prescription drugs can have a similar effect. To help prevent this, use a soft-bristled toothbrush and brush your teeth gently. Be very careful when you floss. Don’t stop your dental routine. And, see a dentist such as Drs. Nicolas & Asp, to be sure there isn’t another underlying cause for the bleeding, such as gum disease.
- Gum swelling
Some medicines, including the seizure drug phenytoin and certain blood pressure medications, cause gum tissue to swell. This can allow bacteria can thrive in the mouth more than they would normally. The best remedy is making sure you practice an excellent dental hygiene routine, brushing teeth thoroughly twice a day for two minutes each time, and flossing regularly. An antibacterial mouthwash will also help make sure bacteria are cleared out of the mouth.
This is where the tissue lining the mouth becomes inflamed. This is unfortunately a common side effect of chemotherapy, to treat cancer. It can be painful and can cause problems in talking or swallowing.
Some inhalers and antibiotics can cause thrush, a yeast infection, in the mouth. It appears as white bumps on the tongue, inside cheeks or gums. With thrush it can be difficult to swallow and you might have a dry mouth. A mouthwash may help, or if not, see your dentist for a stronger medication. If left untreated thrush can spread – so don’t ignore it.
- Added sugar
Some medicines have sugar added to them, particularly if it’s for children. One of the best ways to counteract the effect of the sugar content is to take the medicine at dinner time. Or, change your medication if you can. Remedies for coughs and cold also have generally high sugar content. It’s best to stick to painkiller tablets, and keep drinking water instead of consuming sugary liquids. Keep brushing teeth carefully and regularly.
Your doctor may decide to change medication if it having a negative effect on your dental health. If that’s not possible, you’ll need to make sure your health is otherwise good. That means stopping smoking, no alcohol, and as much water as possible. It’s also sensible to have a healthy and varied diet, to ensure your body is getting everything it needs to support your immune system.
- Talk to your dentist
Also be sure to tell your dentist about any medications or supplements you are taking. They can advise on any extra steps you should take to ensure your dental health is tip-top. They might also recommend more regular visits if the problem-causing medication really can’t be changed.
Categorised in: Uncategorized
This post was written by admin